Alert archive / Utah / Flash Flood Warnings in 1999

Flash Flood Warning 19, NWS Salt Lake City, UT

July 28, 1999Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 28, 1999, 9:57 PM MDT for Washington County, Utah. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 28, 1999, 9:57 PM MDT (03:57 UTC)
Expired
Jul 29, 1999, 12:00 AM MDT
In force
2 hr
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Washington County, UT

The radar

The Cedar City radar (KICX), 49 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 4.0 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 1999-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 1999-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3846 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSLC 290407 RRA
FFWSLC
UTC053-290600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
957 PM MDT WED JUL 28 1999

...FLASH FLOOD WARNING EXTENDED UNTIL MIDNIGHT FOR LA VERKIN CREEK...

THE FLASH FLOOD WARNING FOR LA VERKIN CREEK HAS BEEN EXTENDED UNTIL 
MIDNIGHT.  ALTHOUGH THE RAIN HAS STOPPED...LAW ENFORCEMENT OFFICERS 
REPORT WATER IN THE CREEK IS NEAR FLOOD STAGE AND STILL RISING.  
DOPPLER RADAR INDICATES UP TO 4 INCHES OF RAIN FELL IN THE KOLOB 
CANYON AREA AT THE HEADWATERS OF LA VERKIN CREEK.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.  IN 
ADDITION...DRIVERS MUST BE EXTRA CAUTIOUS AT NIGHT WHEN HIGH WATER 
IS DIFFICULT TO SEE.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
SALT LAKE CITY.

LAT...LON 3718 11336 3708 11322 3743 11299 3744 11319

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 9:10 PM MDT, 47 minutes earlier.

Area forecast discussion, Jul 28, 9:10 PM MDT, 47 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
910 PM MDT WED JUL 28 1999

SYNOPSIS...A MOIST AIRMASS WILL REMAIN OVER UTAH THROUGH THURSDAY.
A MORE WESTERLY FLOW OVER NORTHERN UTAH FRIDAY WILL RESULT IN SOME
DRYING OVER THE NORTHWEST.

DISCUSSION...THUNDERSTORMS APPEARED TO FORM IN SOMEWHAT OF AN ARC
ACROSS THE STATE THIS EVENING FROM SOUTHWEST WYOMING TO WASHINGTON
COUNTY IN SOUTHWEST UTAH. ONE COULD MAKE AN ARGUMENT THAT THIS WAS
CAUSE BY A WEAK DISTURBANCE AT 400MB OR 300MB DEPENDING ON WHICH
PORTION OF THE STATE YOU WERE LOOKING AT. BOTTOM LINE IS THAT THE
ATMOSPHERE IS VERY MOIST AND ANY WEAK DISTURBANCE, SOME OF WHICH ARE
NOT IDENTIFIABLE BY THE MODELS, COULD TOUCH OFF THE THESE
THUNDERSTORMS. THUNDERSTORMS ARE GOING TO REST NOW AS CLOUD TOPS
COOLING MOST AREAS, SO WILL DROP FLASH FLOOD WATCH FOR SOUTHERN UTAH
AT THIS TIME.

SLC AT .89 PRECIP WATER THIS EVENING WHICH CORRELATES WELL WITH THE
GOES SOUNDER PW. THE GOES SOUNDER INDICATES THAT THE ENTIRE STATE IS
FROM 0.90 TO 1.35 OF AN INCH WITH NO BREAK IN THE MOISTURE EXPECTED
UNDER THE SOUTHERLY FLOW. CURRENT FORECAST ON TRACK WITH CONTINUE
CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THURSDAY.

SLC 4443 CDC 5554 STRUTHWOLF

.SLC...NONE

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:00 PM MDTFlash Flood WarningSLCSummit3 hr
Jul 28, 7:19 PM MDTSevere Thunderstorm WarningSLCRich41 min
Jul 29, 4:22 PM MDTSevere Thunderstorm WarningSLCCache53 min

Nearby

Flash Flood Warnings in Utah, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.